The needle stick

For those who are new to this blog or need some reminding, I currently take Humira as my only method in my Crohn’s treatment plan. I’ve been on it since December 2011 and for the most part, it’s worked well. However, for whatever reason or a mixture of reasons, lately, its been causing more problems than it solves.

That aside, I know more Remicade Crohn’s patients than I do, Humira ones. In fact, in that spectrum, alot of the people I’ve come into contact with Crohns, take tablet treatment also, or instead. Despite being a “treatment for moderate to servre Crohn’s Disease” used for “the introduction and maintainance of remission” it doesn’t seem to favoured much. For me, I worked through the pyramid of treatments – going from Predinsolone to Pentasa to Azathioprine in the space of 7 weeks – to be given a high dose of steroids and then Humira injections. Luckily they sorted me out. It is an odd concept – to me at least, because my treatment plans changed so quickly, I never got a chance to get used to anything else like I have done with my Humira – of sticking yourself in the thigh with a needle every 2 weeks. I used to get on with my injections, like there wasn’t anything wrong with using a subcutaneous needle in order to keep myself well.

I can look back on my year on this medication with both joy and pain.

I started off well. I got trained and I started taking my injections at home about 6 weeks after I first started. I felt that painful tense of my thigh as the needle entered my skin and released the medication into my muscle and thus into my system. I quickly felt better from all the symptoms I was suffering with all the time of injecting. However, as the months went on, I became very nervous about the needle.

I might have been foolish – or curious – enough, at one point, to look up the pen and see the needle. It was a thin, small needle. Given that I could always see the vial of Humira through the window – you check it by moving it up and down before injecting – the neednle’s true length was always unknown. From the size of the pen, and before the needle was pressured and forced into my skin and muscle, it is about 1in – 1 1/2in in length. Not much difference to a needle used for blood tests. But uncovered and once fully inserted, it was three times that size. It delivered the medication into the depths of my muscle – going through my skin and fat layer – so the practicality of that now long, thin needle made sense. But it did not feel natural. There is nothing natural about pushing a needle into your body.

My GI and IBD nurse always really pushed the Humira because it was easier than pill taking every morning and night and would be over in seconds. It would work quickly and last for 10-14 days for most patients. And for the most part, I was a typical patient. I got on board with it all – I had always had problems getting the pills down me quick enough to live a normal life, and after months of failing medications, I was ready to try ‘anything’ at this point – until it started to fail.

Maybe “fail” is too strong of a word, but the problems it gives me far outweigh the reason to stay on it.
I’ve doubled my weight in 12 months. I have migraines for the first two days after my injections. Instead of getting more energy and an increased appetite, I get fatigued and increased bowel movements. Surely, signs of it not working.

I’ve always tried to advocate for Humira and the treatment plan I’ve been on for now 13 months, but the time has come when I really hate those injections. I avoided my medication over the Christmas break and I felt unusually healthy. I had my Humira on New Year Day and since I’ve been unwell. For me, that interrupts my life. It makes working than more difficult than it already is, it creates stiffness in my joints and makes me irritable because despite my pain, I still look completely healthy. I have no reason to want to sleep all day. I worry more than Humira is causing more strain on my suffering immune system than needs to be, adding to my weight and thus increasing my pain, and draining my body of energy so easily.

This comes from the Abbotts Lab website, and tickles me, in a very ironic way.

>

You may also like

1 comment

  1. Hi there! This is kind of off topic but I need some help from an established blog. Is it difficult to set up your own blog? I’m not very techincal but I can figure things out pretty quick. I’m thinking about setting up my own but I’m not sure where to begin. Do you have any ideas or suggestions? Appreciate it

Leave a Reply

Your email address will not be published. Required fields are marked *